Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Galois representations and modular forms


Author: Kenneth A. Ribet
Journal: Bull. Amer. Math. Soc. 32 (1995), 375-402
MSC: Primary 11F80; Secondary 11-02, 11D41, 11G05
DOI: https://doi.org/10.1090/S0273-0979-1995-00616-6
MathSciNet review: 1322785
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this article, I discuss material which is related to the recent proof of Fermat's Last Theorem: elliptic curves, modular forms, Galois representations and their deformations, Frey's construction, and the conjectures of Serre and of Taniyama-Shimura.


References [Enhancements On Off] (What's this?)

  • [1] A. Ash and R. Gross, Generalized reciprocity laws: A context for Wiles's achievement (in preparation).
  • [2] A.O.L. Atkin and J. Lehner, Hecke operators on $ {\Gamma _{0}(m)}$, Math. Ann. 185 (1970), 134-160. MR 0268123 (42:3022)
  • [3] C. Batut, D. Bernardi, H. Cohen and M. Olivier, GP/PARI, Available by anonymous ftp from megrez.math.u-bordeaux.fr or math.ucla.edu in the directory /pub/pari.
  • [4] B. J. Birch and W. Kuyk, eds., Modular functions of one variable. IV, Lecture Notes in Math., vol. 476, Springer-Verlag, Berlin and New York, 1975. MR 0376533 (51:12708)
  • [5] W. Bosma and H. W. Lenstra, Jr., Complete systems of two addition laws for elliptic curves, J. Number Theory (to appear). MR 1348761 (96f:11079)
  • [6] N. Boston, A Taylor-made plug for Wiles' proof, College Math. J. 26 (1995), 100-105.
  • [7] N. Boston and A. Granville, Review of [89], Amer. Math. Monthly 102 (1995), 470-473. MR 1542699
  • [8] K. M. Buzzard, The levels of modular representations, Cambridge University thesis, 1995.
  • [9] H. Carayol, Sur les représentations $ {\ell}$-adiques associées aux formes modulaires de Hilbert, Ann. Sci. École Norm. Sup. (4) 19 (1986), 409-468. MR 870690 (89c:11083)
  • [10] J. H. Coates and S. T. Yau, eds., Elliptic curves and modular forms, Proceedings of a conference held in Hong Kong, December 18-21, 1993, International Press, Cambridge, MA, and Hong Kong (to appear).
  • [11] I. Connell, Apecs (arithmetic of plane elliptic curves)--A program written in Maple, Available by anonymous ftp from math.mcgill.ca in the directory /pub/apecs.
  • [12] G. Cornell and J. Silverman, eds., Arithmetic geometry, Springer-Verlag, Berlin and New York, 1986. MR 861969 (89b:14029)
  • [13] D. Cox, Introduction to Fermat's Last Theorem, Amer. Math. Monthly 101 (1994), 3-14. MR 1252700 (94i:11022)
  • [14] H. Darmon, The Shimura-Taniyama conjecture (d'après Wiles), Russian Math. Surveys (to appear). MR 1349319 (96e:11073)
  • [15] -, Serre's conjectures, in [55].
  • [16] P. Deligne and J.-P. Serre, Formes modulaires de poids 1, Ann. Sci. École Norm. Sup. (4) 7 (1974), 507-530. MR 0379379 (52:284)
  • [17] F. Diamond, The refined conjecture of Serre, in [10]. MR 1363493 (97b:11065)
  • [18] -, On deformation rings and Hecke rings (submitted).
  • [19] G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math. 73 (1983), 349-366. MR 718935 (85g:11026a)
  • [20] M. Flach, A finiteness theorem for the symmetric square of an elliptic curve, Invent. Math. 109 (1992), 307-327. MR 1172693 (93g:11066)
  • [21] J.-M. Fontaine, Il n'y a pas de variété abélienne sur Z, Invent. Math. 81 (1985), 515-538. MR 807070 (87g:11073)
  • [22] J.-M. Fontaine and B. Mazur, Geometric Galois representations, in [10]. MR 1363495 (96h:11049)
  • [23] G. Frey, Links between stable elliptic curves and certain diophantine equations, Ann. Univ. Sarav. Ser. Math. 1 (1986), 1-40. MR 853387 (87j:11050)
  • [24] -, Links between elliptic curves and solutions of $ {A - B = C}$, J. Indian Math. Soc. 51 (1987), 117-145. MR 988312 (90i:11059)
  • [25] S. Gelbart, Automorphic forms and Artin's conjecture, Lecture Notes in Math. 627 (1977), 241-276. MR 0568306 (58:27907)
  • [26] P. Gérardin and J. P. Labesse, The solution to a base change problem for $ {\textbf{GL}(2)}$ (following Langlands, Saito, Shintani), Proc. Sympos. Pure Math., vol. 33, Amer. Math. Soc., Providence, RI, 1979, pp. 115-133. MR 546613 (82e:10047)
  • [27] F. Q. Gouvêa, Deforming Galois representations: Controlling the conductor, J. Number Theory 34 (1990), 95-113. MR 1039770 (91b:11068)
  • [28] -, "A marvelous proof", Amer. Math. Monthly 101 (1994), 203-222. MR 1264001 (94k:11033)
  • [29] -, Deforming Galois representations: A survey, in [55].
  • [30] B. Hayes and K. A. Ribet, Fermat's Last Theorem and modern arithmetic, Amer. Sci. 82 (1994), 144-156.
  • [31] W. R. Hearst III and K. A. Ribet, Review of "Rational points on elliptic curves" by Joseph H. Silverman and John T. Tate, Bull. Amer. Math. Soc. (N.S.) 30 (1994), 248-252. MR 1568092
  • [32] M. Hindry, "a, b, c", conducteur, discriminant, Publ. Math. Univ. Pierre et Marie Curie, Problèmes diophantiens (1986-87).
  • [33] A. Jackson, Update on proof of Fermat's Last Theorem, Notices Amer. Math. Soc. 41 (1994), 185-186. MR 1261593 (94m:11039)
  • [34] -, Another step toward Fermat, Notices Amer. Math. Soc. 42 (1995), 48.
  • [35] A. W. Knapp, Elliptic curves, Math. Notes, vol. 40, Princeton Univ. Press, Princeton, NJ, 1992.
  • [36] S. Lang, Introduction to modular forms, Springer-Verlag, Berlin and New York, 1976. MR 0429740 (55:2751)
  • [37] -, Abelian varieties, Springer-Verlag, Berlin and New York, 1983. MR 713430 (84g:14041)
  • [38] -, The Taniyama-Shimura file, Available directly from S. Lang, Math. Dept., Yale Univ.
  • [39] -, Old and new conjectured diophantine inequalities, Bull. Amer. Math. Soc. (N.S.) 23 (1990), 37-75. MR 1005184 (90k:11032)
  • [40] R. P. Langlands, Base change for $ {\textbf{GL}(2)}$, Ann. Math. Stud., vol. 96, Princeton Univ. Press, Princeton, NJ, 1980. MR 574808 (82a:10032)
  • [41] H. W. Lenstra, Jr., Complete intersections and Gorenstein rings, in [10].
  • [42] W.-C. W. Li, Newforms and functional equations, Math. Ann. 212 (1975), 285-315. MR 0369263 (51:5498)
  • [43] H. Matsumura, Commutative ring theory, Cambridge Univ. Press, Cambridge, 1986. MR 879273 (88h:13001)
  • [44] P. A. van Mulbregt and J. H. Silverman, Elliptic curve calculator, Available by anonymous ftp from gauss.math.brown.edu in the directory /dist/EllipticCurve.
  • [45] B. Mazur, Modular curves and the Eisenstein ideal, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 33-186. MR 488287 (80c:14015)
  • [46] -, Rational isogenies of prime degree, Invent. Math. 44 (1978), 129-162. MR 482230 (80h:14022)
  • [47] -, Deforming Galois representations, Galois Groups over Q, Math. Sci. Res. Inst. Publ., vol. 16, Springer-Verlag, Berlin and New York, 1989, pp. 385-437. MR 1012172 (90k:11057)
  • [48] -, Number theory as gadfly, Amer. Math. Monthly 98 (1991), 593-610. MR 1121312 (92f:11077)
  • [49] -, Very rough course notes for Math 257y, (parts I-III to appear as Galois Deformations and Hecke Curves).
  • [50] -, Questions about number, New Directions in Mathematics, Cambridge Univ. Press, Cambridge (to appear).
  • [51] B. Mazur and J. Tilouine, Représentations galoisiennes, différentielles de Kähler et ``conjectures principales'', Inst. Hautes Études Sci. Publ. Math. 71 (1990), 9-103. MR 1079644 (92e:11060)
  • [52] T. Miyake, On automorphic forms on $ {\textbf{GL}_{2}}$ and Hecke operators, Ann. Math. 94 (1971), 174-189. MR 0299559 (45:8607)
  • [53] -, Modular forms, Springer-Verlag, Berlin and New York, 1989. MR 1021004 (90m:11062)
  • [54] V. K. Murty, Introduction to Abelian varieties, CRM Monograph Series, vol. 3, Amer. Math. Soc., Providence, RI, 1993. MR 1231797 (94h:14045)
  • [55] -, ed., Elliptic curves, Galois representations and modular forms, CMS Conf. Proc., Amer. Math. Soc., Providence, RI (to appear).
  • [56] J. Oesterlé, Nouvelles approches du "théorème" de Fermat, Astérisque 161/162 (1988), 165-186. MR 992208 (90g:11038)
  • [57] A. Ogg, Elliptic curves and wild ramification, Amer. J. Math. 89 (1967), 1-21. MR 0207694 (34:7509)
  • [58] D. Prasad, Ribet's Theorem: Shimura-Taniyama-Weil implies Fermat, in [55].
  • [59] R. Ramakrishna, On a variation of Mazur's deformation functor, Compositio Math. 87 (1993), 269-286. MR 1227448 (94h:11054)
  • [60] K. A. Ribet, The $ {\ell}$-adic representations attached to an eigenform with Nebentypus: A survey, Lecture Notes in Math. 601 (1977), 17-52. MR 0453647 (56:11907)
  • [61] -, Congruence relations between modular forms, Proc. Internat. Congr. of Mathematicians, 1983, pp. 503-514. MR 804706 (87c:11045)
  • [62] -, On modular representations of $ {\text{Gal}}(\bar {\textbf{Q}}/{\textbf{Q}})$ arising from modular forms, Invent. Math. 100 (1990), 431-476. MR 1047143 (91g:11066)
  • [63] -, From the Taniyama-Shimura conjecture to Fermat's Last Theorem, Ann. Fac. Sci. Toulouse Math. 11 (1990), 116-139. MR 1191476 (93j:11035)
  • [64] -, Abelian varieties over Q and modular forms, Proc. KAIST Mathematics Workshop, Korea Adv. Inst. Sci. Tech., Taejon, 1992, pp. 53-79. MR 1212980 (94g:11042)
  • [65] -, Wiles proves Taniyama's conjecture; Fermat's Last Theorem follows, Notices Amer. Math. Soc. 40 (1993), 575-576. MR 1228162 (94e:11065)
  • [66] -, Modular elliptic curves and Fermat's Last Theorem: A lecture presented at George Washington University, Washington, DC, August 1993, Selected Lectures in Math., Amer. Math. Soc., Providence, RI, 1993 (videotape).
  • [67] -, Report on mod $ {\ell}$ representations of $ {{\text{Gal}}(\bar {\textbf{Q}}/{\textbf{Q}})}$, Proc. Sympos. Pure Math., vol. 55, part 2, Amer. Math. Soc., Providence, RI, 1994, pp. 639-676.
  • [68] K. Rubin and A. Silverberg, A report on Wiles' Cambridge Lectures, Bull. Amer. Math. Soc. (N.S.) 31 (1994), 15-38. MR 1256978 (94k:11062)
  • [69] -, Families of elliptic curves with constant mod p representations, in [10].
  • [70] J.-P. Serre, Facteurs locaux des fonctions zêta des variétés algébriques (définitions et conjectures), Sém. Delange-Pisot-Poitou, no. 19 (1969-70), Institut Henri Poincaré, Paris, 1970-71; also in Collected Papers, Vol. II, pp. 581-592.
  • [71] -, Propriétés galoisiennes des points d'ordre fini des courbes elliptiques, Invent. Math. 15 (1972), 259-331; also in Collected Papers, Vol. III, pp. 1-73. MR 0387283 (52:8126)
  • [72] -, A course in arithmetic, Graduate Texts in Math., vol. 7, Springer-Verlag, New York, Heidelberg, and Berlin, 1973. MR 0344216 (49:8956)
  • [73] -, Lettre à J.-F. Mestre (13 août 1985), Current Trends in Arithmetical Algebraic Geometry (K. Ribet, ed.), Contemp. Math., vol. 67, Amer. Math. Soc., Providence, RI, 1987, pp. 263-268. MR 902597 (88m:11039)
  • [74] -, Sur les représentations modulaires de degré 2 de $ {{\text{Gal}}(\bar {\textbf{Q}}/{\textbf{Q}})}$, Duke Math. J. 54 (1987), 179-230. MR 885783 (88g:11022)
  • [75] -, Algebraic groups and class fields, Graduate Texts in Math., vol. 117, Springer-Verlag, New York, Heidelberg, and Berlin, 1988. MR 918564 (88i:14041)
  • [76] J-P. Serre and J. Tate, Good reduction of abelian varieties, Ann. of Math. 88 (1968), 492-517; also in Collected Papers, Vol. II, pp. 472-497. MR 0236190 (38:4488)
  • [77] G. Shimura, An $ {\ell}$-adic method in the theory of automorphic forms, 1968 (unpublished).
  • [78] -, A reciprocity law in non-solvable extensions, J. Reine Angew. Math. 221 (1966), 209-220. MR 0188198 (32:5637)
  • [79] -, Introduction to the arithmetic theory of automorphic functions, Princeton Univ. Press, Princeton, NJ, 1971. MR 0314766 (47:3318)
  • [80] -, On elliptic curves with complex multiplication as factors of the Jacobians of modular function fields, Nagoya Math. J. 43 (1971), 199-208. MR 0296050 (45:5111)
  • [81] -, Class fields over real quadratic fields and Hecke operators, Ann. of Math. 95 (1972), 131-190. MR 0314801 (47:3351)
  • [82] -, On the factors of the jacobian variety of a modular function field, J. Math. Soc. Japan 25 (1973), 523-544. MR 0318162 (47:6709)
  • [83] J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Math., vol. 106, Springer-Verlag, Berlin and New York, 1986. MR 817210 (87g:11070)
  • [84] -, Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Math., vol. 151, Springer-Verlag, Berlin and New York, 1994. MR 1312368 (96b:11074)
  • [85] J. T. Tate, Algorithm for determining the type of a singular fiber in an elliptic pencil, Lecture Notes in Math., vol. 476, Springer, New York, 1975, pp. 33-52. MR 0393039 (52:13850)
  • [86] -, The non-existence of certain Galois extensions of $ {\mathbb{Q}}$ unramified outside 2, Arithmetic Geometry (N. Childress and J. W. Jones, eds.), Contemp. Math., vol. 174, Amer. Math. Soc., Providence, RI, 1994, pp. 153-156.
  • [87] R. L. Taylor and A. Wiles, Ring theoretic properties of certain Hecke algebras, Ann. of Math. 141 (1995), 553-572. MR 1333036 (96d:11072)
  • [88] J. Tunnell, Artin's conjecture for representations of octahedral type, Bull. Amer. Math. Soc. (N.S.) 5 (1981), 173-175. MR 621884 (82j:12015)
  • [89] M. vos Savant, The world's most famous math problem: The proof of Fermat's Last Theorem and other mathematical mysteries, St. Martin's Press, New York, 1993. MR 1282729 (95i:00001)
  • [90] A. Wiles, Modular elliptic curves and Fermat's Last Theorem, Ann. of Math. 141 (1995), 443-551. MR 1333035 (96d:11071)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 11F80, 11-02, 11D41, 11G05

Retrieve articles in all journals with MSC: 11F80, 11-02, 11D41, 11G05


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1995-00616-6
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society